Georgia, 2017

Winter Storm and Winter Weather in Georgia, December 8 to 9, 2017

December 8 to 9, 2017 · NWS FFC · 52 events in 52 counties and zones

, a deep upper-level trough and associated surface low brought an extended period of moderate to heavy snow across parts of north Georgia beginning the morning of December 8th and continuing through the early morning of December 9th. The snowfall spread south and east overnight on the 8th into the morning of the 9th bringing light to moderate snowfall amounts to the remainder of north Georgia…

Where it happened

Every event with a place to put it; 52 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

With cold air in place across the southeastern U.S., a deep upper-level trough and associated surface low brought an extended period of moderate to heavy snow across parts of north Georgia beginning the morning of December 8th and continuing through the early morning of December 9th. The snowfall spread south and east overnight on the 8th into the morning of the 9th bringing light to moderate snowfall amounts to the remainder of north Georgia and portions of central Georgia. From the Atlanta metropolitan area northward and westward, many roads became impassable for several hours to over 2 days. Numerous trees and power lines were damaged or downed by the weight of the heavy, wet snow with many customers without electricity for hours if not days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 8, 6:27 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 8, 6:27 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
627 AM EST Fri Dec 8 2017

.UPDATE...
Updated for the 12z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 419 AM EST Fri Dec 8 2017/

SHORT TERM /Today through Saturday/...
Not my first choice to upgrade part of CWA to winter storm warning
this early in the morning and so close to onset on a weekday, but
hard not to based on increased guidance from 00Z models and WPC as
well as concerning trends in observations to our west.

Radar/satellite trends and surface observations over southeast TX,
southern LA and southern MS confirming what were starting to see
here. Wherever heavier precip is occurring, temps are dropping
into the low to mid 30s and snow and sleet are being reported and
sticking on . With warmer temps in general preceding the event, we
are hopeful most roads will initially be fine. However, where
bands of heavier precip move in, could easily see a quick 1 to 2
inches of snow that could accumulate on roads. Heavier amounts up
to 4 inches likely in higher elevations of northeast GA.

Its been some time since we had an analog like this event. Could
be similar to, albeit a little weaker system this time around,
the March 1 2009 event when an upper low produced heavy snow with
temps in mid to upper 30s. The snow was so heavy that temps fell
to 32 to 33 and roads quickly become snow covered.

Fortunately, timing of cooler temperatures tonight is not matching
heaviest precip which should mainly occur today. Will need to keep
an eye on this as high resolution model guidance still hanging on
to decent amounts of precip tonight. Will ultimately depend on
if short wave closes off into upper low. So far model handling of
this has only shown subtle increase. If low were to cutoff
completely and slow down, amounts would be significantly higher.
This uncertainty to the high side also pushed us into going with
the warning.

Again, once we get through tonight, precip should end quickly
after 12Z. Temps will also warm up into the upper 30s to low 40s
by midday but new guidance is a little cooler than previous
forecast.

SNELSON

LONG TERM /Saturday Night through Thursday/...
The extended forecast is fairly benign compared to the short
term. The long term stars off with the exiting frontal system
just east of the area and some weak moisture pushing across N GA
around the backside of the main low pressure center. Things clear
out fast Sat night as a high pressure ridge build in slowly across
the area through Monday. This ridge will keep things dry through
tuesday before a dry cold front pushes southeast across the area.
This front is only expected to bring a few clouds to the area but
it will mostly usher in cooler temps and a reinforcing high
pressure ridge for the middle to end of next week.

All in all high temps will stay in the 40s and 50s through the
extended with lows mainly in the 20s and 30s.

01

&&

.AVIATION...
12Z Update...
Cigs will lower to MVFR this morning most areas, and to IFR by
this afternoon as rain, rain/snow mix increases today. The
rain/snow mix will change over to all snow in ATL this evening
with a rain/snow mix developing in CSG this evening. Vsbys will be
highly variable in the rain/snow mix depending on whether there is
more snow than rain. Winds will be northerly 5 to 10 kts today,
becoming northwest around 5 kts tonight.

//ATL Confidence...12Z Update...
High on winds.
Medium on all remaining element.s

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          39  34  44  25 / 100 100  50   0
Atlanta         38  31  41  25 / 100 100  30   0
Blairsville     36  28  38  18 /  90  90  30   0
Cartersville    36  28  41  23 / 100  70  20   0
Columbus        41  33  44  28 / 100 100  20   0
Gainesville     38  31  41  25 / 100 100  40   0
Macon           43  36  45  26 / 100 100  40   0
Rome            36  27  43  23 /  80  50  10   0
Peachtree City  38  31  42  24 / 100 100  30   0
Vidalia         45  40  47  30 / 100 100  40   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 AM EST Saturday for the
following zones: Catoosa...Chattooga...Clayton...Coweta...
DeKalb...Fayette...Forsyth...Gwinnett...Hall...Heard...North
Fulton...South Fulton...Troup...Walker...Whitfield.

Winter Storm Warning until 7 AM EST Saturday for the following
zones: Bartow...Carroll...Cherokee...Cobb...Dawson...Douglas...
Fannin...Floyd...Gilmer...Gordon...Haralson...Lumpkin...Murray...
Paulding...Pickens...Polk...Towns...Union...White.

&&

SHORT TERM...SNELSON
LONG TERM....01
AVIATION...17
Hazardous weather outlook, Dec 8, 4:56 AM EST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
456 AM EST Fri Dec 8 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
456 AM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...WINTER WEATHER ADVISORY AND WARNING IN EFFECT UNTIL 7 AM EST
SATURDAY FOR PORTIONS OF NORTH AND WEST CENTRAL GEORGIA...

Wintry precipitation can be expected Today through Tonight. The
rain snow mix will gradually transition to all snow across North
and portions of west central GA. Please see the latest winter
weather warning and advisory products on our webpage for further
details. The rain snow mix will end across north and central
Georgia tonight. Light accumulations are possible as far south as
Columbus, Americus and Dublin. Most, if not all of the
accumulations will be in grassy areas and on elevated surfaces.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Saturday morning, any residual moisture on road surfaces could
produce black ice, creating hazardous travel conditions. See the
latest Special Weather Statement for additional information.

No hazardous weather expected Saturday afternoon through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of winter weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Dec 8, 6:32 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 AM EST FRI DEC 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             1 N BLAIRSVILLE         34.89N  83.96W
12/08/2017  E0.8 INCH        UNION              GA   PUBLIC

            TEMPERATURE WAS AT FREEZING.

&&

EVENT NUMBER FFC1701343

GEO
Local storm report, Dec 8, 7:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 AM EST FRI DEC 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     SNOW             2 ENE TALKING ROCK      34.52N  84.47W
12/08/2017  M0.5 INCH        PICKENS            GA   AMATEUR RADIO

            MODERATE SNOW WITH 1/2" ACCUMULATION ON ELEVATED DECK;
            DUSTING IN GRASS; ICE ALSO REPORTED ON HWY 136.

&&

EVENT NUMBER FFC1701344

KING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 winter storm, 18 winter weather. Local standard time, as filed.

Winter Weather, Dade

When
December 8, 8:00 AM EST to December 9, 6:00 AM EST
Where
Dade forecast zone
Reported by
NWS Storm Survey
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated that around 1 inch of snow fell in Dade County.

Winter Storm, Walker

When
December 8, 8:00 AM EST to December 9, 6:00 AM EST
Where
Walker forecast zone
Reported by
Amateur Radio
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow were estimated across the northern portion of the county with 3 to 4 inches estimated across the south. An amateur radio operator measured 3.5 inches in Villanow.

Winter Weather, Catoosa

When
December 8, 8:00 AM EST to December 9, 6:00 AM EST
Where
Catoosa forecast zone
Reported by
CoCoRaHS
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

Between 1 and 2 inches of snow were estimated across the county. A CoCoRaHS observer measured 1.7 inches southwest of Ringgold.

Winter Storm, Chattooga

When
December 8, 8:00 AM EST to December 9, 6:00 AM EST
Where
Chattooga forecast zone
Reported by
CoCoRaHS
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

Between 3 and 4 inches of snow were estimated across the county. A CoCoRaHS observer measured 3.5 inches northeast of Summerville.

Winter Storm, Floyd

When
December 8, 9:00 AM EST to December 9, 7:00 AM EST
Where
Floyd forecast zone
Reported by
CoCoRaHS
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

Between 5 and 8 inches of snow were estimated across the county. A CoCoRaHS observer measured 7 inches near Cave Spring and a report of 7.3 inches in Lindale was received on social media.

Winter Storm, Whitfield

When
December 8, 9:00 AM EST to December 9, 7:00 AM EST
Where
Whitfield forecast zone
Reported by
CoCoRaHS
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

Between 2 and 5 inches of snow were estimated across the county. A CoCoRaHS observer measured 4.5 inches southeast of Dalton.

Winter Storm, Polk

When
December 8, 9:00 AM EST to December 9, 8:00 AM EST
Where
Polk forecast zone
Reported by
CoCoRaHS
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

Between 5 and 9 inches of snow were estimated across the county. CoCoRaHS observers measured 8 and 8.2 inches in the Cedartown area.

Winter Storm, Bartow

When
December 8, 9:00 AM EST to December 9, 7:00 AM EST
Where
Bartow forecast zone
Reported by
COOP Observer
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

Between 4 and 10 inches of snow were estimated across the county. COOP observers measured 8.8 inches around Taylorsville and 9.5 inches near Adairsville. A social media report of 8 inches was received from Emerson with a public report of 4 inches in Euharlee.

Winter Storm, Gordon

When
December 8, 9:00 AM EST to December 9, 8:00 AM EST
Where
Gordon forecast zone
Reported by
NWS Storm Survey
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated between 4 and 7 inches of snow fell in Gordon County.

Winter Storm, Murray

When
December 8, 9:00 AM EST to December 9, 8:00 AM EST
Where
Murray forecast zone
Reported by
Public
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

Between 4 and 7 inches of snow were estimated across the county. The public reported 4 inches in Eton.

Winter Storm, Fannin

When
December 8, 9:00 AM EST to December 9, 8:00 AM EST
Where
Fannin forecast zone
Reported by
CoCoRaHS
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

Between 4 and 11 inches of snow were estimated across the county. CoCoRaHS observers reported 9 inches near Blue Ridge and 11 inches near Morganton. The Fannin County Emergency Manager reported 6 inches in Blue Ridge and a COOP observer reported 4 inches Suches.

Winter Storm, Gilmer

When
December 8, 9:00 AM EST to December 9, 8:00 AM EST
Where
Gilmer forecast zone
Reported by
Public
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Between 3 and 7 inches of snow were estimated across the county. A mixture of public and social media accounts and the broadcast media reported 3 inches in Ellijay, 4.5 inches near Talonia, 6 inches near Blaine and 6.8 inches near East Ellijay.

Winter Storm, Haralson

When
December 8, 10:00 AM EST to December 9, 9:00 AM EST
Where
Haralson forecast zone
Reported by
Emergency Manager
Coordinates
33.794, -85.211 (the zone’s center; the record gives no point)

Between 3 and 7 inches of snow were estimated across the county. The Haralson County Emergency Manager reported 3 inches around Felton and a National Weather Service employee reported 7 inches near Tallapoosa.

Winter Storm, Carroll

When
December 8, 10:00 AM EST to December 9, 9:00 AM EST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
33.583, -85.080 (the zone’s center; the record gives no point)

Between 4 and 11 inches of snow were estimated across the county. Reports from CoCoRaHS and COOP observers, National Weather Service employees and the public included 4.5 inches near Treasure Lake, 7 inches south of Carrollton, 8 inches north of Carrollton, 10.5 inches near Temple and 11 inches in Temple.

Winter Storm, Douglas

When
December 8, 10:00 AM EST to December 9, 9:00 AM EST
Where
Douglas forecast zone
Reported by
Emergency Manager
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

Between 4 and 9 inches of snow were estimated across the county. Reports from CoCoRaHS observers and the Douglas County Emergency Manager 5 inches east of Douglasville, 8 inches south of Douglasville and 8 inches near Winston.

Winter Storm, Paulding

When
December 8, 10:00 AM EST to December 9, 9:00 AM EST
Where
Paulding forecast zone
Reported by
COOP Observer
Coordinates
33.921, -84.867 (the zone’s center; the record gives no point)

Between 6 and 13 inches of snow were estimated across the county. Reports from COOP observers include 10 inches near Cross Roads and 11 inches northeast of Dallas.

Winter Storm, Cobb

When
December 8, 10:00 AM EST to December 9, 9:00 AM EST
Where
Cobb forecast zone
Reported by
CoCoRaHS
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

Between 6 and 12 inches of snow were estimated across the county. Reports from CoCoRaHS observers, the public and broadcast media include 8 and 10 inches in the Marietta area, 8.2 and 10.3 inches in Kennesaw, 8.5 inches in Sandy Springs, 10 inches in Sandy Plains, 10 inches in Smyrna, 11 inches in Mableton and 11.8 inches on Sweat Mountain.

Winter Storm, Cherokee

When
December 8, 10:00 AM EST to December 9, 9:00 AM EST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Between 5 and 9 inches of snow were estimated across the county. Reports from The Cherokee County Emergency manager, CoCoRaHS observers and the public 5 inches in Free Home and Bridgemill, 5 to 6 inches around Oak Grove, 5.5 inches in Waleska and Hickory Flat, 6.2 and 8.5 inches around Holly Springs, 6.2 inches in Ball Ground and 8.5 inches in Acworth.

Winter Storm, Pickens

When
December 8, 10:00 AM EST to December 9, 9:00 AM EST
Where
Pickens forecast zone
Reported by
COOP Observer
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Between 6 and 11 inches of snow were estimated across the county. Reports from COOP and CoCoRaHS observers and the public include 7.6 inches near Nelson, 9 inches in Jasper and 10 and 11 inches around Talmadge.

Winter Storm, Dawson

When
December 8, 10:00 AM EST to December 9, 9:00 AM EST
Where
Dawson forecast zone
Reported by
Emergency Manager
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

Between 4 and 8 inches of snow were estimated across the county. The Dawson County Emergency Manager reported 6.5 inches near Sequoyah Lake.

Winter Storm, Lumpkin

When
December 8, 10:00 AM EST to December 9, 9:00 AM EST
Where
Lumpkin forecast zone
Reported by
CoCoRaHS
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Between 4 and 8 inches of snow were estimated across the county. CoCoRaHS observers and a trained spotter reported 5 inches west of Cleveland and near Auraria and 6.3 and 7 inches around Dahlonega.

Winter Storm, White

When
December 8, 10:00 AM EST to December 9, 9:00 AM EST
Where
White forecast zone
Reported by
Emergency Manager
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Between 4 and 10 inches of snow were estimated across the county. The White County Emergency Manager, CoCoRaHS and COOP observers reported 4.2 and 4.5 inches around Helen, 5 to 7.1 inches around Cleveland, 5.5 inches around Sautee and 10 inches near Anna Ruby Falls.

Winter Storm, Union

When
December 8, 10:00 AM EST to December 9, 9:00 AM EST
Where
Union forecast zone
Reported by
COOP Observer
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

Between 6 and 11 inches of snow were estimated across the county. A COOP observer and the public reported 10 and 10.2 inches around the Blairsville area.

Winter Storm, Towns

When
December 8, 10:00 AM EST to December 9, 9:00 AM EST
Where
Towns forecast zone
Reported by
CoCoRaHS
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

Between 6 and 12 inches of snow were estimated across the county. A CoCoRaHS observer reported 11 inches near Hiawassee.

Winter Storm, Heard

When
December 8, 12:00 PM EST to December 9, 9:00 AM EST
Where
Heard forecast zone
Reported by
NWS Storm Survey
Coordinates
33.297, -85.128 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated between 1 and 3 inches of snow fell in Heard County.

Winter Storm, Coweta

When
December 8, 12:00 PM EST to December 9, 10:00 AM EST
Where
Coweta forecast zone
Reported by
CoCoRaHS
Coordinates
33.354, -84.763 (the zone’s center; the record gives no point)

Between 1 and 4 inches of snow were estimated across the county. Reports from CoCoRaHS and COOP observers and National Weather Service employees included 1 inch near Senoia, 2.5 inches north of Sharpsburg and 3.3 to 4 inches from Newnan to the Chattahoochee River across the northwest.

Winter Storm, South Fulton

When
December 8, 12:00 PM EST to December 9, 10:00 AM EST
Where
South Fulton forecast zone
Reported by
CoCoRaHS
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Between 2 and 5 inches of snow were estimated across the southern half of Fulton County. Reports from CoCoRaHS observers included 4 inches near East Point and 4.3 inches near Palmetto.

Winter Storm, Forsyth

When
December 8, 12:00 PM EST to December 9, 10:00 AM EST
Where
Forsyth forecast zone
Reported by
Emergency Manager
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

Between 4 and 10 inches of snow were estimated across the county. Reports from CoCoRaHS observers and trained spotters include 4.5 inches near Flowery Branch, 4.5 to 6 inches around Cumming, 6 inches near Chestatee and 9 inches on Coal Mountain.

Winter Storm, De Kalb

When
December 8, 2:00 PM EST to December 9, 10:00 AM EST
Where
De Kalb forecast zone
Reported by
CoCoRaHS
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

Between 1 and 6 inches of snow were estimated across the county. Reports from CoCoRaHS observers included 1.5 to 5.5 inches in Decatur and 3.5 to 5.5 inches in Tucker as well as 3.5 inches in Dunwoody and 4 inches along the Fulton County line in east Atlanta.

Winter Storm, North Fulton

When
December 8, 2:00 PM EST to December 9, 10:00 AM EST
Where
North Fulton forecast zone
Reported by
Emergency Manager
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Between 3 and 8 inches of snow were estimated across the county. The Fulton County Emergency Manager reported 7 inches in Milton.

Winter Storm, Hall

When
December 8, 4:00 PM EST to December 9, 11:00 AM EST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Between 2 and 5 inches of snow were estimated across the county. Reports from CoCoRaHS and COOP observers include 2.5 to 3.5 inches near Flowery Branch and 4 inches near Gainesville.

Winter Storm, Gwinnett

When
December 8, 5:00 PM EST to December 9, 10:00 AM EST
Where
Gwinnett forecast zone
Reported by
CoCoRaHS
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Between 2 and 6 inches of snow were estimated across the county. Reports from CoCoRaHS observers included 2 to 2.5 inches around Dacula and 5 inches in Duluth.

Winter Storm, Banks

When
December 8, 7:00 PM EST to December 9, 11:00 AM EST
Where
Banks forecast zone
Reported by
COOP Observer
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

Between 2 and 5 inches of snow were estimated across the county. Reports from COOP and CoCoRaHS observers included 2.5 inches in Alto and 4.5 inches in Baldwin.

Winter Storm, Clayton

When
December 8, 8:00 PM EST to December 9, 10:00 AM EST
Where
Clayton forecast zone
Reported by
Official NWS Observations
Coordinates
33.542, -84.358 (the zone’s center; the record gives no point)

Between 1 and 3 inches of snow were estimated across the county. Reports from CoCoRaHS and COOP observers included 1.4 inches Jonesboro and 1.7 inches in Morrow. The official measurement by the contract observers at the Atlanta Hartsfield-Jackson International Airport was 2.3 inches.

Winter Storm, Fayette

When
December 8, 9:00 PM EST to December 9, 10:00 AM EST
Where
Fayette forecast zone
Reported by
CoCoRaHS
Coordinates
33.414, -84.494 (the zone’s center; the record gives no point)

Between a trace and 3 inches of snow were estimated across the county. Reports from CoCoRaHS observers included .4 inches near Woolsey, 1 inch in Peachtree City, 1.5 inches in Fayetteville and 2.5 inches in Tyrone.

Winter Storm, Barrow

When
December 8, 9:00 PM EST to December 9, 10:00 AM EST
Where
Barrow forecast zone
Reported by
CoCoRaHS
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

Between 1 and 3 inches of snow were estimated across the county. Reports from CoCoRaHS observers included 2.4 inches around Auburn.

Winter Weather, Muscogee

When
December 9, 12:00 AM EST to 11:00 AM EST
Where
Muscogee forecast zone
Reported by
COOP Observer
Coordinates
32.510, -84.877 (the zone’s center; the record gives no point)

Between .5 and 1.5inches of snow were estimated across the county. The Columbus Airport Fire Station #2 reported 1 inch of snow.

Winter Weather, Troup

When
December 9, 12:00 AM EST to 11:00 AM EST
Where
Troup forecast zone
Reported by
COOP Observer
Coordinates
33.034, -85.028 (the zone’s center; the record gives no point)

Between .5 and 1.5 inches of snow was estimated across the county. Reports from CoCoRaHS and COOP observers included .7 inches in West Point, 1 inch southeast of LaGrange and 1.5 inches east of LaGrange.

Winter Weather, Henry

When
December 9, 12:00 AM EST to 11:00 AM EST
Where
Henry forecast zone
Reported by
COOP Observer
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

Between .5 and 2 inches of snow was estimated across the county. Reports from CoCoRaHS and COOP observers included a trace east of McDonough and 1.7 inches northeast of Ellenwood.

Winter Weather, Walton

When
December 9, 2:00 AM EST to 11:00 AM EST
Where
Walton forecast zone
Reported by
COOP Observer
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

Between .5 and 2 inches of snow was estimated across the county. Reports from CoCoRaHS observers included 1 inch southwest of Loganville.

Winter Weather, Jackson

When
December 9, 2:00 AM EST to 11:00 AM EST
Where
Jackson forecast zone
Reported by
CoCoRaHS
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

Between .5 and 2 inches of snow was estimated across the county. Reports from CoCoRaHS observers included 1 inch near Pendergrass and 1.7 inches near Braselton.

Winter Weather, Madison

When
December 9, 5:00 AM EST to 11:00 AM EST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

Up to 1 inch of snow was estimated across the county. Reports from CoCoRaHS and COOP observers included .3 inches near Danielsville and .5 inches near Commerce.

Winter Weather, Harris

When
December 9, 5:00 AM EST to 11:00 AM EST
Where
Harris forecast zone
Reported by
NWS Storm Survey
Coordinates
32.736, -84.909 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated less than 1 inch of snow fell in Harris County.

Winter Weather, Meriwether

When
December 9, 5:00 AM EST to 11:00 AM EST
Where
Meriwether forecast zone
Reported by
NWS Storm Survey
Coordinates
33.041, -84.688 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated up to 1 inch of snow fell in Meriwether County.

Winter Weather, Pike

When
December 9, 5:00 AM EST to 11:00 AM EST
Where
Pike forecast zone
Reported by
NWS Storm Survey
Coordinates
33.092, -84.389 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated less than 1 inch of snow fell in Pike County.

Winter Weather, Lamar

When
December 9, 5:00 AM EST to 11:00 AM EST
Where
Lamar forecast zone
Reported by
NWS Storm Survey
Coordinates
33.077, -84.139 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated less than 1 inch of snow fell in Lamar County.

Winter Weather, Spalding

When
December 9, 5:00 AM EST to 11:00 AM EST
Where
Spalding forecast zone
Reported by
NWS Storm Survey
Coordinates
33.261, -84.284 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated less than 1 inch of snow fell in Spalding County.

Winter Weather, Butts

When
December 9, 5:00 AM EST to 11:00 AM EST
Where
Butts forecast zone
Reported by
NWS Storm Survey
Coordinates
33.288, -83.957 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated less than 1 inch of snow fell in Butts County.

Winter Weather, Newton

When
December 9, 5:00 AM EST to 11:00 AM EST
Where
Newton forecast zone
Reported by
NWS Storm Survey
Coordinates
33.555, -83.850 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated less than 1 inch of snow fell in Newton County.

Winter Weather, Oconee

When
December 9, 5:00 AM EST to 11:00 AM EST
Where
Oconee forecast zone
Reported by
NWS Storm Survey
Coordinates
33.835, -83.437 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated less than 1 inch of snow fell in Oconee County.

Winter Weather, Clarke

When
December 9, 5:00 AM EST to 11:00 AM EST
Where
Clarke forecast zone
Reported by
NWS Storm Survey
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated less than 1 inch of snow fell in Clarke County.

Winter Weather, Rockdale

When
December 9, 5:00 AM EST to 11:00 AM EST
Where
Rockdale forecast zone
Reported by
NWS Storm Survey
Coordinates
33.654, -84.027 (the zone’s center; the record gives no point)

A National Weather Service assessment of sensor data estimated up to 1 inch of snow fell in Rockdale County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728139, 728140, 728141, 728142, 728143, 728144, 728145, 728146, 728147, 728148, 728149, 728150, 728151, 728152, 728153, 728154, 728155, 728156, 728157, 728158, 728159, 728160, 728161, 728162, 728163, 728164, 728165, 728173, 728166, 728172, 728175, 728169, 728171, 728168, 728167, 728170, 728176, 728177, 728178, 728179, and more.